A family of pairs of imaginary cyclic fields of degree \((p-1)/2\) with both class numbers divisible by p

  • Miho AokiEmail author
  • Yasuhiro Kishi


Let p be a prime number with \(p\equiv 5\ (\mathrm{mod}\ {8})\). We construct a new infinite family of pairs of imaginary cyclic fields of degree \((p-1)/2\) with both class numbers divisible by p. Let \(k_0\) be the unique subfield of \(\mathbb {Q}(\zeta _p)\) of degree \((p-1)/4\) and \(u_p=(t+b\sqrt{p})/2\,(>1)\) be the fundamental unit of \(k:=\mathbb {Q}(\sqrt{p})\). We put \(D_{m,n}:={\mathcal {L}}_m(2{\mathcal {F}}_m-{\mathcal {F}}_n{\mathcal {L}}_m)b\) for integers m and n, where \(\{ {\mathcal {F}}_n \}\) and \(\{ {\mathcal {L}}_n \}\) are linear recurrence sequences of degree two associated to the characteristic polynomial \(P(X)=X^2-tX-1\). We assume that there exists a pair \((m_0,n_0)\) of integers satisfying certain congruence relations. Then we show that there exists a positive integer \(N_q\) which satisfies the both class numbers of \(k_0(\sqrt{D_{m,n}})\) and \(k_0(\sqrt{pD_{m,n}})\) are divisible by p for any pairs (mn) with \(m\equiv m_0 \ (\mathrm{mod}\ {N_q}), \ n\equiv n_0 \ (\mathrm{mod}\ {N_q})\) and \(n>3\). Furthermore, we show that if we assume that ERH holds, then there exists the pair \((m_0,n_0)\).


Class numbers Abelian number fields Fundamental units Gauss sums Jacobi sums Linear recurrence sequences 

Mathematics Subject Classification

11R11 11R16 11R29 



The authors would like to thank Toru Komatsu and the referee for useful advices. They would also like to thank Takuya Yamauchi for his polite suggestions on the proof of Lemma 15.


  1. 1.
    Alaca, S., Williams, K.S.: Introductory Algebraic Number Theory. Cambridge University Press, Cambridge (2004)zbMATHGoogle Scholar
  2. 2.
    Aoki, M., Kishi, Y.: On systems of fundamental units of certain quartic fields. Int. J. Number Theory 11(7), 2019–2035 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Aoki, M., Kishi, Y.: An infinite family of pairs of imaginary quadratic fields with both class numbers divisible by five. J. Number Theory 176, 333–343 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Berndt, B.C., Evans, R.J., Williams, K.S.: Gauss and Jacobi Sums. Canadian Mathematical Society Series of Monographs and Advanced Texts, vol. 21. Wiley, New York (1998)zbMATHGoogle Scholar
  5. 5.
    Iizuka, Y., Konomi, Y., Nakano, S.: On the class number divisibility of pairs of quadratic fields obtained from points on elliptic curves. J. Math. Soc. Jpn. 68, 899–915 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Imaoka, M., Kishi, Y.: On dihedral extensions and Frobenius extensions: Galois theory and modular forms. Dev. Math. 11, 195–220 (2004)zbMATHGoogle Scholar
  7. 7.
    Komatsu, T.: An infinite family of pairs of quadratic fields \({\mathbb{Q}}(\sqrt{D})\) and \({\mathbb{Q}}(\sqrt{mD})\) whose class numbers are both divisible by \(3\). Acta Arith. 104, 129–136 (2002)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Komatsu, T.: An infinite family of pairs of imaginary quadratic fields with ideal classes of a given order. Int. J. Number Theory 13(2), 253–260 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Lenstra Jr., H.W.: On Artin’s conjecture and Euclid’s algorithm in global fields. Invent. Math. 42, 201–224 (1977)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Ribenboim, P.: The New Book of Prime Number Records. Springer, New York (1996)CrossRefGoogle Scholar
  11. 11.
    Scholz, A.: Über die Beziehung der Klassenzahlen quadratischer Körper zueinander. J. Reine Angew. Math. 166, 201–203 (1932)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Takagi, T.: Elementary Number Theory Lecture, 2nd edn. Kyoritsu Shuppan, Tokyo (1971). (Japanese)Google Scholar
  13. 13.
    Washington, L.C.: Introduction to Cyclotomic Fields. Graduate Texts in Mathematics, vol. 83. Springer, New York (1982)zbMATHGoogle Scholar
  14. 14.
    Weil, A.: Sur les courbes algébriques et les variétés quis’en déduisent. Hermann, Paris (1948)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics, Interdisciplinary Faculty of Science and EngineeringShimane UniversityMatsueJapan
  2. 2.Department of Mathematics, Faculty of EducationAichi University of EducationKariyaJapan

Personalised recommendations